Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 84, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2018, 6:46 PM CDT for 4 counties in Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 6:46 PM CDT (23:46 UTC)
- Expired
- May 31, 2018, 7:30 PM CDT
- In force
- 44 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bond County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:02 PM CDT | HAIL 0.75 | Staunton, IL | |
| May 31, 7:04 PM CDT | HAIL 0.88 | Staunton, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted.
059
WUUS53 KLSX 312346
SVRLSX
ILC005-117-119-135-010030-
/O.NEW.KLSX.SV.W.0084.180531T2346Z-180601T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
646 PM CDT THU MAY 31 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Bond County in south central Illinois...
Northeastern Madison County in southwestern Illinois...
Southeastern Macoupin County in southwestern Illinois...
Southwestern Montgomery County in south central Illinois...
* Until 730 PM CDT.
* At 645 PM CDT, a severe thunderstorm was located over Wilsonville,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Staunton, Gillespie, Mount Olive, Benld, Worden, Livingston,
Pocahontas, Alhambra, Wilsonville, Sorento, Sawyerville, Mount
Clare, East Gillespie, Eagarville, Reno, Prairietown, Panama, New
Douglas, White City and Williamson.
This includes the following highways...
Interstate 70 in Illinois near exit 36.
Interstate 55 in Illinois between exits 33 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 8996 3917 8989 3910 8945 3882 8954
TIME...MOT...LOC 2345Z 284DEG 24KT 3906 8986
HAIL...1.00IN
WIND...60MPH
$$
Kanofsky1 follow-up statement
715
WWUS53 KLSX 010026
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
726 PM CDT THU MAY 31 2018
ILC005-117-119-135-010035-
/O.EXP.KLSX.SV.W.0084.000000T0000Z-180601T0030Z/
Bond IL-Madison IL-Macoupin IL-Montgomery IL-
726 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOND COUNTY IN
SOUTH CENTRAL ILLINOIS...NORTHEASTERN MADISON...SOUTHEASTERN MACOUPIN
COUNTIES IN SOUTHWESTERN ILLINOIS AND SOUTHWESTERN MONTGOMERY
COUNTIES IN SOUTH CENTRAL ILLINOIS WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds, and heavy rain are still possible with this
thunderstorm.
LAT...LON 3895 8996 3917 8989 3910 8945 3882 8954
TIME...MOT...LOC 0025Z 284DEG 24KT 3900 8954
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:12 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 31, 5:12 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 512 PM CDT Thu May 31 2018 .SHORT TERM... (Through Late Friday Afternoon) Issued at 320 PM CDT Thu May 31 2018 Next round of severe thunderstorms is imminent. The current weather setup shows one MCV just southwest of Hannibal, Missouri and this has maintained a steady area of clouds and showers around and just ahead of it, and is affecting the Quincy area. Areas further to the south have partially cleared and this has allowed them to recover and return to a more unstable state after the morning round of rain and thunderstorms. The most unstable air exists across far southern MO where SBCAPE values have increased to over 3000 J/kg, with much more modest SB and MLCAPE values across the I-70 corridor, less than 1000. An old outflow boundary also exists across this CAPE gradient in far southern MO and combined with another MCV approaching thru southwest MO, this will create the conditions for what should be an outbreak of severe thunderstorms in this area, and extend east toward sundown into the extreme lower Ohio River Valley. Temperatures range from the mid 70s in portions of central and northeast MO to the upper 80s elsewhere. We are still looking at severe convective initiation to get going across southeast MO in earnest by 4pm with an exit out of our forecast area by 8pm. Primary initial threats will be large hail and isolated tornadoes, evolving into a lessening tornado threat and addition of damaging straight line wind threat with time. Further north--including the STL metro area--it is much more difficult with limited influence of the northeast MO MCV and likely a too little too late influence for the southern one, and what does develop will have to on ill defined boundaries on limited instability. Skies are then expected to clear this evening from west to east with dry weather for much of tonight and into Friday. Another night of what is more typical summertime temps with lows from 65 to 70. Temps will rebound on Friday thanks to decent sunshine and weak westerly flow back into the 90 to 95 range. TES .LONG TERM... (Friday Night through Next Thursday) Issued at 320 PM CDT Thu May 31 2018 Weak surface ridge will continue to slide east away from the area on Friday night. A cold front over the central Plains will begin to push east toward the forecast area overnight into early Saturday morning. An MCS is forecast to form over parts of northeast Kansas and southeast Nebraska and move southeast toward the area overnight. The MCS is forecast to enter central Missouri sometime on early Saturday morning and move southeast into east central and southeast Missouri and southwestern Illinois through the morning on Saturday. Ahead of the Saturday morning MCS, the environment will have CAPE values on the order of 500 to 1000 J/kg with steep mid level lapse rates in the order of 6.5 to 7.5 C/km with a veering low level jet. The primary threats with the MCS will be damaging winds and large hail. The cold front will slowly move through the area on Saturday afternoon and evening. Ahead of the front, the environment by Saturday afternoon is forecast to have steep mid level lapse rates in the order of 7.5 C/km to 8.5 C/km. Additionally, CAPE values will be in the order of 1500-2500 J/kg with sufficient wind profiles that will allow for multiple storm modes in the form of supercells and bow segments along and ahead of the cold front on Saturday afternoon. Finally, with PWAT values in the range of 1.5 to over 2 inches would suggest that there is potential for flash flooding across the entire area. The hazards on Saturday afternoon and evening will be damaging winds,large hail and a few tornadoes. The cold front will clear the area by late Saturday night, but the area will remain in northwest flow at both the surface and aloft. At this point, Sunday looks dry as the periphery of upper level ridging over the southwestern US moves northeast over the area. A short wave over the lee of the rockies will eject east-southeast toward the area. An MCS is possible over parts of central and southeast Kansas that could impact parts of southeast Missouri and southwestern Illinois on Monday night into early Tuesday morning. A ridge of high pressure will build in from the Great Plains through from Wednesday. A weak short wave in the northwest flow will move southeast across northeast Missouri and western and southwestern Illinois to provide a chance for showers and thunderstorms on Thursday afternoon and evening. Kelly && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 512 PM CDT Thu May 31 2018 VFR conditions, outside of thunderstorms, are expected to prevail at the TAF sites thru the valid period. The thunderstorm threat is expected to push east of the STL metro sites by the beginning of the valid period, with decreasing clouds later this evening and dry weather thereafter. Otherwise, look for light winds tonight and Friday. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 31, 3:39 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 339 PM CDT Thu May 31 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 339 PM CDT Thu May 31 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Numerous severe storms are possible through around 8 pm this evening across southeast Missouri and far southern Illinois. The main threats will be hail bigger than golf balls and isolated tornadoes initially, changing to hail up to golf ball and damaging winds straight line winds towards the end of the event. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms Saturday afternoon and evening. Some of the storms may be strong to severe with the main threats being damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through early this evening for southeast Missouri and far southern Illinois. TES
In the hours before
Local storm report, May 31, 1:27 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
127 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG 2 W EDEN 38.12N 89.70W
05/31/2018 RANDOLPH IL BROADCAST MEDIA
TREES DOWN, ONE ON A HOUSE. FROM LOCAL MEDIA
ON SOCIAL MEDIA.
&&
AESpecial weather statement, May 31, 6:30 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service St Louis MO
630 PM CDT THU MAY 31 2018
MOZ072-073-084-010015-
Washington MO-Iron MO-Crawford MO-
630 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...SOUTHEASTERN
CRAWFORD AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 715 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Viburnum, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Viburnum, Courtois, Bixby, Davisville and Dillard.
This also includes Dillard Mill Historic Site.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.
LAT...LON 3770 9116 3770 9131 3779 9131 3779 9133
3788 9098 3766 9087 3764 9115
TIME...MOT...LOC 2330Z 259DEG 27KT 3771 9123
KanofskyThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:05 AM CDT | Special Weather Statement | LSX | Randolph | 40 min |
| May 31, 9:48 AM CDT | Special Weather Statement | LSX | Washington | 42 min |
| May 31, 9:58 AM CDT | Severe Thunderstorm Warning | LSX | Marion, Washington | 47 min |
| May 31, 10:36 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Marion | 39 min |
| May 31, 10:45 AM CDT | Severe Thunderstorm Warning | LSX | Marion | 30 min |
| May 31, 11:06 AM CDT | Severe Thunderstorm Warning | LSX | Marion | 11 min |
| May 31, 11:14 AM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 20 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.